South Carolina, 2005

Funnel Cloud in South Carolina, August 18, 2005

August 18, 2005 · NWS ILM · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 18, 9:07 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 18, 9:07 AM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1007 AM EDT THU AUG 18 2005

.SHORT TERM (THIS AFTERNOON)...
FRONT HAS GONE STATIONARY JUST S OF THE AREA THIS MORNING. THIS
FRONT WILL DRIFT BACK TO THE N TODAY AND TONIGHT. MODELS HINTING
THAT WEAK LOW PRESSURE MAY DEVELOP ALONG THIS BOUNDARY.

PRECIPITABLE WATERS AROUND 2 1/4 THIS MORNING EXPECTED TO CLIMB TO 2
1/2 TO 2 3/4 INCHES THIS AFTERNOON AND EVENING. WITH DEEP MOISTURE
ALREADY IN PLACE...SCATTERED SHOWERS AND THUNDERSTORMS ALREADY
UNDERWAY.

WENT LIKELY POPS EVERYWHERE WITH NOT ONLY SYNOPTIC FRONT IN THE
AREA...BUT LOW LEVEL MESOSCALE BOUNDARIES LIKELY TO ALSO BE FOCUS
FOR CONVECTION THIS AFTERNOON. IN ADDITION...SOUTHERN END OF SHORT
WAVE TROUGH TO MOVE ACROSS THE AREA LATE DAY. HIT RAINFALL HARD...AS
DID PREVIOUS FORECAST...AND MAY END UP ISSUING AT LEAST SOME URBAN
AND SMALL STREAM ADVISORIES LATER.

KEPT HIGH TEMP FORECAST CLOSE TO PREVIOUS WITH SO MUCH CLOUD COVER
AND NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED.

&&

.AVIATION...
OLD FRONTAL BOUNDARY REMAINING NEARLY STATIONARY OVER THE SOUTHERN
PORTION OF THE CWA. CONVECTION WILL BE FOCUS MAINLY OVER SOUTH
CAROLINA THIS MORNING...SHIFTING NORTHWARD THIS AFTERNOON AND
EVENING. MOST OF THE HAZE WILL BE OVER SOUTHERN TERMINALS AS WELL.
WINDS WILL BE NORTHEAST THIS MORNING...SHIFTING TO THE SOUTHEAST
THIS AFTERNOON AND SOUTH OVERNIGHT AS THE FRONT PUSHES INTO NORTH
CAROLINA. MVFR CEILINGS AND VISIBILITIES IN THE STORMS.

&&

.MARINE...
ANOTHER DAY WITH VARYING WIND DIRECTIONS ACROSS THE COASTAL WATERS
AS A RESULT OF A QUASI-STATIONARY FRONT ACROSS THE SOUTHERN WATERS
AS WELL AS THE PRESENCE OF NUMEROUS CONVECTIVE BOUNDARIES. LOCAL
HIGHER AROUND THE CONVECTION WHICH HAS BECOME NUMEROUS ACROSS
PORTIONS OF LONG BAY OVER THE PAST COUPLE HOURS. THE FRYING PAN AND
CAMP LEJEUNE BUOYS INDICATE SEAS AROUND 2 FT. THROUGH THIS AFTERNOON
EXPECT SIGNIFICANT SEAS TO RANGE AROUND 2 FT. SEAS WILL PRIMARILY BE
COMPRISED OF A WEAK 9-10 SEC SWELL...HOWEVER HIGHER SHORTER PERIOD
SEAS ARE POSSIBLE...ESPECIALLY NEAR THE MORE ORGANIZED CONVECTIVE
AREAS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

PUBLIC...RJD
AVIATION...DL
MARINE...SRP
Hazardous weather outlook, Aug 18, 3:49 AM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
449 AM EDT THU AUG 18 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-191000-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
449 AM EDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A STALLED FRONTAL BOUNDARY ACROSS THE AREA WILL BE THE FOCUS FOR
CONVECTIVE ACTIVITY TO DEVELOP AND DRIFT EASTWARD...ALONG IT.
THE TRAINING OF SHOWERS AND THUNDERSTORMS ACROSS THE SAME
LOCATIONS IS POSSIBLE GIVEN THIS WEATHER PATTERN. AS A RESULT...
FLOODING MAY BECOME AN ISSUE OUTSIDE THE AREAS THAT NORMALLY
EXPERIENCE PONDING OF WATER.

OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING CONCERNS.

AMZ250-252-254-256-270-191000-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
WATERS FROM SURF CITY NC TO SOUTH SANTEE RIVER SC FROM 20 TO
40 NM-
449 AM EDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AM AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A STALLED FRONTAL BOUNDARY ACROSS THE WATERS WILL BE THE FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS TO AFFECT THE AREA WATERS THROUGH
THIS PERIOD. SOME OF THE STORMS WILL CONTAIN WIND GUSTS TO 30
KNOTS...AND POSSIBLY UPWARDS TO SPECIAL MARINE WARNING CRITERIA
OF 35 KNOTS. IN ADDITION...FREQUENT CLOUD TO WATER LIGHTNING...
NEAR 0 VISIBILITY IN HEAVY DOWNPOURS...AND LOCALLY HIGHER SEAS
WILL BE EXPERIENCED.

OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HOEHLER

In the hours before

Special weather statement, Aug 18, 10:22 AM EST, 1 hour 48 minutes before
ZCZC RDUSPSILM DEF
TTAA00 KILM 181517

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1122 AM EDT THU AUG 18 2005

SCZ032>034-181615-
FLORENCE SC-HORRY SC-MARION SC-
1122 AM EDT THU AUG 18 2005

...LINE OF THUNDERSTORMS MOVING ACROSS THE PEE DEE REGION...

AT 1120 AM EDT...A LINE OF THUNDERSTORMS EXTENDING FROM 10 MILES
EAST OF QUINBY TO PAMPLICO TO SCRANTON...MOVING EAST AT 10 MPH. THIS
LINE OF THUNDERSTORMS WILL PRODUCE LOCALLY HIGHER WINDS UP TO 40
MPH...CLOUD TO GROUND LIGHTNING AND VERY HEAVY DOWNPOURS.

SOME COMMUNITIES IN THE PATH OF THESE STORMS ARE MARION...
JOHNSONVILLE AND PAMPLICO.

RESIDENTS SHOULD REMAIN INDOORS UNTIL THIS LINE OF STORMS PASSES.
STAY AWAY FROM DOORS AND WINDOWS. DO NOT DRIVE THROUGH AREAS THAT
HAVE BECOME FLOODED.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER
INFORMATION.

SRP
Special weather statement, Aug 18, 11:28 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1228 PM EDT THU AUG 18 2005

SCZ039-181730-
WILLIAMSBURG SC-
1228 PM EDT THU AUG 18 2005

...STRONG THUNDERSTORM IMPACTING WILLIAMSBURG COUNTY...

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER INDICATED A STRONG
THUNDERSTORM 4 MILES EAST OF KINGSTREE...OR 18 MILES NORTHWEST OF
ANDREWS...MOVING SOUTH AT 5 MPH. THIS THUNDERSTORM WILL PRODUCE
LOCALLY HIGHER WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND VERY HEAVY DOWNPOURS.

SOME LOCATIONS IN THE PATH OF THIS THUNDERSTORM INCLUDE KINGSTREE
AND LANE.

RESIDENTS SHOULD REMAIN INDOORS UNTIL THIS THUNDERSTORM PASSES. STAY
AWAY FROM DOORS AND WINDOWS. DO NOT DRIVE THROUGH AREAS THAT HAVE
BECOME FLOODED.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WEATHER.GOV/ILM.

JAQ

The radar

The Wilmington radar (KLTX), 51 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Horry

When
August 18, 12:10 PM EST
Where
Horry County, 6 mi NNW of Green Sea
Reported by
GENERAL PUBLIC
Coordinates
33.905, -78.976 (the zone’s center; the record gives no point)

Public reported a funnel cloud at Hwy 904 and Green Sea Road near the state line. Horry county emergency management investigated and found no damage.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469150.